Alert archive / Washington / Gale Warnings in 2017

Gale Warning 89, NWS Seattle, WA

November 19, 2017

NWS Seattle, WA issued this gale warning at Nov 19, 2017, 8:05 PM PST. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2017, 8:05 PM PST (04:05 UTC)
Expired
Nov 19, 2017, 9:00 PM PST
In force
55 min
Issued by
NWS Seattle, WA

The text

As transmitted.

771 
WHUS76 KSEW 200405
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
805 PM PST SUN NOV 19 2017

PZZ135-200515-
/O.CAN.KSEW.GL.W.0088.000000T0000Z-171120T0500Z/
PUGET SOUND AND HOOD CANAL-
805 PM PST SUN NOV 19 2017

...GALE WARNING IS CANCELLED...
WINDS AND SEAS HAVE SUBSIDED.

$$

PZZ173-201215-
/O.EXP.KSEW.GL.W.0088.000000T0000Z-171120T0400Z/
/O.UPG.KSEW.SW.Y.0034.000000T0000Z-171120T2300Z/
/O.NEW.KSEW.GL.W.0089.171120T0405Z-171120T0500Z/
/O.NEW.KSEW.SW.Y.0035.171120T0500Z-171120T2300Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
805 PM PST SUN NOV 19 2017

...GALE WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 3 PM
PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL 3 PM
PST MONDAY. 

* WIND...SOUTH 25 TO 35 KNOTS...BECOMING NORTHWEST 10 TO 20 
  KNOTS. 

* SEAS...SOUTHWEST SWELL 16 TO 19 FEET AT 11 SECONDS THIS 
  EVENING...SUBSIDING TO 13 FEET AT 11 SECONDS AFTER MIDNIGHT... 
  THEN 11 FEET AT 10 SECONDS ON MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ150-170-201215-
/O.EXP.KSEW.GL.W.0088.000000T0000Z-171120T0400Z/
/O.CON.KSEW.SW.Y.0034.000000T0000Z-171120T2300Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
805 PM PST SUN NOV 19 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST MONDAY...
...GALE WARNING HAS EXPIRED...

* SEAS...SOUTHWEST SWELL 16 TO 19 FEET AT 11 SECONDS THIS 
  EVENING...SUBSIDING TO 13 FEET AT 11 SECONDS AFTER MIDNIGHT... 
  THEN 11 FEET AT 10 SECONDS ON MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ153-201215-
/O.EXT.KSEW.GL.W.0088.000000T0000Z-171120T0500Z/
/O.CON.KSEW.SW.Y.0034.171120T0800Z-171120T2300Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
805 PM PST SUN NOV 19 2017

...GALE WARNING NOW IN EFFECT UNTIL 9 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM PST MONDAY...

* WIND...SOUTHWEST 25 TO 35 KNOTS...BECOMING NORTHWEST 5 TO 15 
  KNOTS LATE THIS EVENING. 

* WAVES/SEAS...COMBINED SEAS 16 TO 19 FEET WITH A DOMINANT PERIOD
  OF 10 SECONDS THIS EVENING. SOUTHWEST SWELL 14 TO 16 FEET AT 11
  SECONDS OVERNIGHT...SUBSIDING TO 12 FEET AT 10 SECONDS ON 
  MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ132>134-200800-
/O.EXT.KSEW.GL.W.0088.000000T0000Z-171120T0800Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
805 PM PST SUN NOV 19 2017

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WIND...SOUTH 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS AFTER
  MIDNIGHT.

* WIND WAVES...4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET AFTER
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ156-176-201215-
/O.CON.KSEW.GL.W.0088.000000T0000Z-171120T0800Z/
/O.CON.KSEW.SW.Y.0034.171120T0800Z-171120T2300Z/
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
805 PM PST SUN NOV 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FROM
MIDNIGHT TONIGHT TO 3 PM PST MONDAY...

* WIND...SOUTHWEST 25 TO 35 KNOTS...BECOMING NORTHWEST 5 TO 15 
  KNOTS LATE THIS EVENING. 

* WAVES/SEAS...COMBINED SEAS 16 TO 19 FEET WITH A DOMINANT PERIOD
  OF 10 SECONDS THIS EVENING. SOUTHWEST SWELL 14 TO 16 FEET AT 11
  SECONDS OVERNIGHT...SUBSIDING TO 12 FEET AT 10 SECONDS ON 
  MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ110-201215-
/O.CON.KSEW.RB.Y.0036.000000T0000Z-171120T2300Z/
GRAYS HARBOR BAR-
805 PM PST SUN NOV 19 2017

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
3 PM PST MONDAY...

* COMBINED SEAS...14 TO 16 FEET TONIGHT...SUBSIDING TO 9 TO 11 
  FEET ON MONDAY. 

* BAR CONDITION...SEVERE THROUGH EARLY MONDAY MORNING...WITH 
  BREAKERS DURING THE STRONG EBB LATE THIS AFTERNOON. BECOMING 
  ROUGH ON MONDAY MORNING. 

* FIRST EBB...530 AM MONDAY.

* SECOND EBB...530 PM MONDAY. THE EBB WILL BE STRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ131-201215-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-171120T1700Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
805 PM PST SUN NOV 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST MONDAY...

* WIND...EAST 15 TO 25 KNOTS SHIFTING TO WEST. 

* WIND WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-201215-
/O.CON.KSEW.SW.Y.0034.000000T0000Z-171120T1700Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
805 PM PST SUN NOV 19 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 9 AM PST MONDAY...

* SEAS...SOUTHWEST SWELL 14 FEET AT 11 SECONDS THIS EVENING... 
  SUBSIDING TO 11 FEET AT 11 SECONDS AFTER MIDNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE 
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID 
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING 
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH
FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. 
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Nov 19, 3:17 PM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Nov 19, 3:17 PM PST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
317 PM PST Sun Nov 19 2017

.SYNOPSIS...A vigorous front will move slowly through Western
Washington this evening. Weak high pressure will be over the area
Monday. A strong warm front will arrive Tuesday. The middle of the
week will be mild, rainy, and perhaps windy at times.

&&

.SHORT TERM...The front will shift southeast through Western
Washington this and evening, stalling over southwest Washington and
Western Oregon tonight. Wind advisories and high wind warnings are
in effect for the typically windy areas for awhile yet, but probably
peaked midday most areas. Monday looks like a pretty quiet day
between weather systems. On Tuesday the strong warm front we have
been talking about arrives, with sky high snow levels through the
middle of the week.

.LONG TERM...After a pretty decent round of rain Tuesday and Tuesday
night--with some heavy rain in the mountains, the heavy precip will
be north of the area on Wednesday. There will still be rain at times
over Western Washington--but this lull on Wed will help a great deal
with the rivers. Then on Thursday the rainfall picks up again--but
precip amounts in the models are actually pretty modest. Still, the
RFC forecasts show pretty high rivers midweek, so a hydrologic
outlook was issued, but it merely highlights the uncertainty in the
forecast at this time.

&&

.AVIATION...A cold front will gradually move S-SE across Western
Washington this evening, preceded by strong wind and wet
conditions. Wind and rain will ease after frontal passage. Strong
W-SW flow above 100 through Monday morning, becoming strong W-NW
on Monday afternoon. A brief period of surface high pressure on
Monday will lead to light wind and more breaks in the lower clouds
on Monday afternoon.

KSEA...Worst conditions will come between now and about 05z
in the hours preceding a cold frontal passage (fropa). Strong
southerly wind at the surface will prevail, and much stronger SW
wind aloft. At 2,000 feet, S-SW wind will peak near 50 knots
around time of fropa, and 4,000-foot wind will peak from the SW
at 65-70 knots. A few hours of reduced vsby in rain is possible
before fropa. Cigs should lower as rain picks up. On Monday, the
low-level air mass will be moist with light surface wind. These
conditions will favor hanging onto cigs below 020 in the morning,
with only slow lifting and scattering in the afternoon. Haner

&&

.MARINE...A cold front will move southeast through the
Washington waters this evening. The front is being preceded by
southerly gales. Winds will ease quickly following the frontal
passage. A high pressure center will pass across the waters on
Monday. A strong warm front will push northward through the waters
on Tuesday, preceded by strong easterly flow with gales possible
near the West Entrance. The warm front will be followed by
southerly flow on Wednesday. Strong low pressure over the
northeast Pacific will maintain southerly flow on Thu and Fri.

&&

.HYDROLOGY...The Skokomish river in Mason county will probably get
up near flood stage tonight and Monday and there is a Flood Watch
in effect. The precip next week will be heaviest Tuesday and
Tuesday night, then there is a lull on Wednesday, and then it
picks up a bit Thursday but is not heavy. We will have to watch
the rivers with the very high snow level around mid-week, but the
Skokomish River in Mason county is the only one that is an obvious
threat --- if not tonight and Monday, then certainly on Tuesday.
A Hydrologic Outlook was issued today for all counties except
Mason, Island, and San Juan -- highlighting the uncertainty of the
forecasts next week but the unusually high freezing level and
periods of rain in the mountains.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 AM PST Monday for Cascades of
     Pierce and Lewis Counties.

     Winter Weather Advisory until 10 PM PST this evening for
     Cascades of Snohomish and King Counties-Cascades of Whatcom
     and Skagit Counties.

     Flood Watch through Monday morning for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     High Wind Warning until 6 PM PST this evening for Admiralty
     Inlet Area-San Juan County-Western Whatcom County.

     Wind Advisory until 6 PM PST this evening for North Coast-
     Western Skagit County.

     Wind Advisory until 9 PM PST this evening for Central Coast.

PZ...Small Craft Advisory for rough bar until 3 PM PST Monday for
     Grays Harbor Bar.

     Gale Warning until midnight PST tonight for Coastal Waters From
     James Island To Point Grenville Out 10 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory for hazardous seas from midnight tonight to
     3 PM PST Monday for Coastal Waters From James Island To
     Point Grenville Out 10 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 8 PM PST this evening for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm.

     Small Craft Advisory for hazardous seas from 8 PM this evening
     to 3 PM PST Monday for Coastal Waters From Cape Flattery To
     James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
     To James Island Out 10 Nm-Coastal Waters From James Island
     To Point Grenville 10 To 60 Nm.

     Gale Warning until 9 PM PST this evening for Admiralty Inlet-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal.

     Gale Warning until 6 PM PST this evening for West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory for hazardous seas from 6 PM this evening
     to 9 AM PST Monday for West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 9 AM PST Monday for Central U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:45 PM PSTWinter Storm WarningSEW14 hr
Nov 19, 8:05 PM PSTSmall Craft Advisory for Hazardous SeasSEW19 hr
Nov 19, 11:53 PM PSTSmall Craft AdvisorySEW19 hr
Nov 20, 2:54 AM PSTGale WatchSEW6 hr
Nov 20, 5:21 AM PSTRiver Flood WarningSEWMason27 hr
Nov 20, 8:45 AM PSTGale WarningSEW34 hr
Nov 20, 1:03 PM PSTGale WarningSEW98 min
Nov 20, 1:03 PM PSTSmall Craft AdvisorySEW6 hr
Nov 20, 2:22 PM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more4 days
Nov 20, 2:41 PM PSTSmall Craft AdvisorySEW4 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.